Program: 84th Annual CCHA Conference in Toronto
ryerson1
March 8, 2017

Canadian Catholic Historical Association (CCHA)
84th Annual Conference
Ryerson University (Toronto, Ontario)


Tuesday, May 30, 2017

2:00 pmOPTIONAL guided tour of the newly renovated St. Michael’s Cathedral (65 Bond Street)

Wednesday, May 31, 2017

Session #1 (8:30am – 10:00 am) -

CCHA Keynote Address and Joint Session with the Canadian Historical Association (CHA) and Canadian Society of Church History (CSCH) 

Keynote Address: John T. McGreevy, I.A. O’Shaughnessy Dean of the College of Arts & Letters, Professor, University of Notre Dame, “American Jesuits and the World: How an Embattled Religious Order Made Modern Catholicism”

Moderator: Robert Dennis, University of Prince Edward Island

Financial support for this session was provided by the Federation for the Humanities and Social Sciences’ International Keynote Speaker Support Fund


10:00 am – Coffee Break (15 minutes)


Session #2 (10:15 am – 11:45 am) – 19th Century Catholics Fighting for a Place in British North America

Moderator: Rankin Sherling, Marion Military Institute

Laura J. Smith, University of Toronto, “Hoganism in York? Reconsidering the O’Grady schism in the lay occupation of St. Paul’s, 1832-1833”

Paul Reale, University of Toronto, “Separate Schools and the Threat of Universal Schooling”

Mark G. McGowan, University of Toronto, “Uncomfortable Pews: Canada’s Catholics and the Making of Confederation, 1864-1867”

- OR -

Session #2 (10:15 am – 11:45 am) - Clothing Catholic Women in the 20th Century

Moderator: TBD

Note: This is a joint session of the CCHA and the
Canadian Historical Association (CHA).  It will be held in POD 367 

Chair: Jacqueline Gresko, St. Mark’s College, University of British Columbia

Rosa Bruno-Jofré, Queen’s University, “Teaching Congregations: Epistemic Breaks and Processes of Identity Construction”

Indre Cuplinskas, University of Alberta, “Rational Dress: Catholics Debate Female Fashion in the 1920s and 1930s”

Heidi MacDonald, University of Lethbridge, “Modifying Habits: The Debate on Sisters’ Shift to Secular Dress”

Elizabeth Smyth, University of Toronto, “Habits and Identity: The Response of the Sisters of Providence of Kingston to Vatican II”

________________________________________________________________________

11:45 am – Lunch (90 minutes)


Session #3 (1:00 pm – 3:00pm) – Catholic Education in Atlantic Canada

Moderator: Robert Berard, Mount Saint Vincent University, Halifax

Nancy Earle, Douglas College, and Anne Walsh, Archdiocese of St. John’s, “‘The Finest Room in the Colony’: The Library of Bishop John Thomas Mullock, OSF 

John FitzGerald, Independent Scholar, “An Iron Fist in a Velvet Glove”: The Irish Christian Brothers and the Vatican v. the Archdiocese of St. John’s over a new boy’s high school, 1955-1962”

Peter Ludlow, Saint Mary’s University, Halifax, “Whose history is it?: writing Catholic institutional history in Nova Scotia”


2:45 pm – Coffee Break (15 minutes)


3:00 pm – CCHA Annual General Meeting (90 minutes)


5:00 pm – Holy Mass for Deceased Members of the CCHA
Celebrant: Most Rev. Robert Kasun, CSB, Auxiliary Bishop of the Archdiocese of Toronto
Location: St. Paul’s Basilica (83 Power Street)  

Please Note: This is a 17 minute walk according to Google Maps (see link at address above), which is great if you’re Mark McGowan however, a group van will be available to anyone who wishes a drive (there and back).  Call/text or arrange with Valerie Burke at 705-795-9754 or during the breaks.


6:30 pm – Conference Reception and Dinner Celebration 

Location:  Bond Street Hotel,  65 Dundas St East, Lower Level (at the corner of Bond and Dundas Streets)

Special Guest Speaker – Michael Swan, Associate Editor of The Catholic Register, “The Renovations of St. Michael’s Cathedral in Toronto” 


Thursday, June 1, 2017

Note: All Meetings of the CCHA will be at Ryerson University in ILLC Room A/B (Enter from 133 Mutual Street)

 

Session #4 (9:00 am – 10:30 am) – Creative Tension: North American Women Religious 

Moderator: Veronica Stienburg, Sisters of Providence of St. Vincent de Paul

Kimberly Main, University of Toronto, “Re-writing the Vieux récit: Constructing a Community Narrative, Ursulines of Quebec City, 1688”

Brian Titley, University of Lethbridge, “The Nazareth Vocation: Lay/Coadjutrix Sisters and Social Hierarchy in American Convents

Christine Lei, Wilfred Laurier University – Brantford, “‘Led by the Spirit’: Remembering Sister Kathleen Kelly, SSS (1948-2015)”


10:30 am – Coffee Break (15 minutes)


Session #5 (10:45 am – 12:15 pm)New Directions in Canadian Catholicism: 20th Century and Beyond

 

Moderator: Jacqueline Gresko, St. Mark’s College, University of British Columbia

Peter Campbell, Queen’s University, “Catholics and Communists: Catholic Workers Standing Up for the Union at Renfrew Woollen Mills, 1947-49”

Matthew Barlow, University of Massachusetts-Amherst, “St. Ann’s Church Griffintown: History and Memory”

Clara A. B. Joseph, University of Calgary, “A Problem for Canadian Church Historiography: An Indian Priest, Captive in Yemen”


12:15 pm – Lunch (75 minutes)


Session #6 (1:30 pm – 3:00 pm) – Book Launch: Conscience of a Nation: A History of the Jesuits in English Canada, 1842-2013. Volume 3 in the Jesuit History Series (Novalis, 2017)

Moderator: Peter Baltutis, St. Mary’s University, Calgary

Panel Discussion of Authors:

Jacques Monet, S.J., Director of the Canadian Institute of Jesuit Studies
John D. Meehan, S.J., President, Campion College, University of Regina
John D. O’Brien, S.J., Regis College, University of Toronto


3:00 pm – Coffee Break (15 minutes)


Session #7 (3:15 pm – 5:00 pm) – Book Launch: Jubilee: 50 Years of Solidarity – The Canadian Catholic Organization for Development and Peace (Novalis, 2017)

Moderator: Danny Gillis, Canadian Catholic Organization for Development and Peace

Panel Discussion of Authors:
Peter Baltutis, St. Mary’s University, Calgary
Mary Corkery, former executive director of KAIROS
Anne-Marie Jackson, Jesuit Forum for Social Faith and Justice
Fr. Gonzalo Ituarte, CCODP Partner from Chiapas, Mexico
Natalie Rizzo, youth member of CCODP
Fabien Leboeuf, former Executive Director of CCODP
Mike Flynn, one of the original staff of CCODP


5:00 pm – 7:00 pm – President’s Reception for the CCHA


Questions or Concerns, please contact the President of the CCHA, Peter Baltutis, St. Mary’s University, Calgary at ac.um1502997721ts@si1502997721tutla1502997721b.ret1502997721ep1502997721